Kentucky, 2014

Drought in Kentucky, August 1 to 16, 2014

August 1 to 16, 2014 · NWS PAH · 5 events in 5 counties and zones

Drought conditions that had started in parts of western Kentucky in July ended by late August. The area of moderate drought conditions extended from Murray to Hopkinsville and Elkton.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions that had started in parts of western Kentucky in July ended by late August. The area of moderate drought conditions extended from Murray to Hopkinsville and Elkton. Impacts of the drought were primarily agricultural. A report from Todd County indicated corn and early-planted soybean yields were projected to be reduced by about 50 percent. The drought ended in August due to the occurrence of thunderstorm complexes that tracked across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 5:32 PM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 5:32 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT Thu Jul 31 2014

.UPDATE...
Issued at 632 PM CDT THU JUL 31 2014

Revised aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 122 PM CDT THU JUL 31 2014

A weak disturbance moving into the lower MS river valley is/will
result in smallish overrunning Pops for mainly srn ptns SEMO and
far swky thru this evening. Meanwhile, a 2ndary trof axis will
evolve upon approach Friday, making passage this weekend. That too
will result in smallish Pops for the area, ending in the east by
12Z Sunday as the primary trof clears. Until then, temps
moderating to the mid-upr 80s for highs, and mid-upr 60s for lows,
with corresponding dew points in the 60s, will warrant a
continuing slgt-small chance Pop in the short term portion of the
forecast.

.LONG TERM...(Sunday through Thursday)
Issued at 211 PM CDT THU JUL 31 2014

In the vicinity of the PAH forecast area, the flow aloft and at the
sfc is forecast by the deterministic med range models to slowly
weaken over the weekend as the influence of an expansive wrn/central
CONUS ridge increases into next week. A ridge of high pressure at
the sfc is not expected to move much through mid week. Thus, stable,
dry weather will prevail for most of the extended period. Little
moisture or temp advection is expected, just the diurnal heating
effects of the summer sun, which will result in slowly increasing
temps and little change in the lower 60s dewpoints until Day 7 (Thu).

As early as Wed night, the nwrn counties may pick up a few showers
or tstms as mid level shrtwv energy in the nrn stream flow begins to
enter the center of the country. Sfc low pressure will be associated
with this feature, so by then there will be an increased sfc
pressure gradient across the PAH forecast area. Better swrly low
level flow should result in an accompanying increase in available
moisture and instability for scattered shower and tstm development
across the region by daytime Thu. There is some variability in the
deterministic models as to the speed of the system at this time
frame.

&&

.AVIATION...
Issued at 632 PM CDT THU JUL 31 2014

Conditions will be primarily VFR over the next 24 hours. Patchy fog
may restrict visibilities late tonight, especially at KCGI and KPAH.
The presence of an upper level trough will keep a scattering of VFR
clouds around through the period. Winds will be light and variable
tonight then northeast around 5 knots Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 31, 4:16 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT THU JUL 31 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
516 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR PORTIONS OF THE
AREA FRIDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Calloway

When
August 1, 12:00 AM CST to August 16, 10:00 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Christian

When
August 1, 12:00 AM CST to August 16, 10:00 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
August 1, 12:00 AM CST to August 16, 10:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Drought Monitor
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
August 1, 12:00 AM CST to August 16, 10:00 PM CST
Where
Todd forecast zone
Reported by
Drought Monitor
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
August 1, 12:00 AM CST to August 16, 10:00 PM CST
Where
Trigg forecast zone
Reported by
Drought Monitor
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536418, 536419, 536420, 536421, 536422.